Does tamoxifen cause weight gain?


Question from Ellen: I am 39 years old and have been on tamoxifen for 1 year and supposedly experienced pre-menopausal symptoms. I have been working out more than ever, but seem to be gaining weight. Is it the tamoxifen? How does tamoxifen cause weight gain?
Answers - Charles Loprinzi If you received chemotherapy, then the weight gain could be blamed on the chemo. It is well known that, following the diagnosis of breast cancer, weight gain is relatively common. It is more common in women receiving chemotherapy than in women who do not receive chemotherapy. The question about tamoxifen causing weight gain, in my mind, has been well answered. There are thousands of women who have been randomized to receive either tamoxifen or a placebo in double-blind studies. Not one of those studies, to my knowledge, has demonstrated that the women receiving tamoxifen have more trouble with weight gain or weight loss than those women who receive placebo. The same thing could be said about nausea and vomiting. Some women complain that tamoxifen causes nausea and vomiting. There's no suggestion that it does so more than a placebo.
Jennifer Griggs, M.D., M.P.H. Weight gain after breast cancer treatment is one of the most upsetting side effects in women who experience this side effect. It can be hard for women to hear that it's not the tamoxifen. I think they sometimes feel that their doctors don't believe they're gaining weight. It's important to know it's not your destiny to gain weight on tamoxifen, so your efforts to continue exercising and to watch your diet will probably pay off in the end.
Debra Barton Exercise has been the one intervention or activity that has been shown to help decrease fatigue that is associated with the experience of cancer.
Jennifer Griggs, M.D., M.P.H. Some women aren't exercising as effectively as they might, and seeking advice from somebody who specializes in exercise can be helpful.
Charles Loprinzi  I don't exercise as much as I should either.
Jennifer Griggs, M.D., M.P.H. None of us do.
Debra Barton That's true!

On Wednesday, March 20, 2002, our Ask-the-Expert Online Conference was called Managing Menopausal SymptomsCharles Loprinzi, M.D., Debra Barton, Ph.D., and Jennifer Griggs, M.D., M.P.H. answered your questions about hot flashes, vaginal dryness, loss of libido, and other symptoms associated with menopause.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C1a
C1b
Evergreen-donate
Back to Top